Louisiana, 2010

Dust Devil in Louisiana, September 16, 2010

September 16, 2010 · NWS JAN · 1 event in 1 county or zone

Under a strong area of high pressure. There was enough instability near the surface with daytime heating to produce a strong dust devil in Franklin Parish in Winnsboro.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Under a strong area of high pressure. There was enough instability near the surface with daytime heating to produce a strong dust devil in Franklin Parish in Winnsboro. It blew the metal roof and insulation off of a small storage building and damaged some nearby trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 16, 2:04 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 16, 2:04 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT THU SEP 16 2010

.DISCUSSION...

SUMMER HEAT WILL CONTINUE FOR THE NEXT WEEK.

TONIGHT THROUGH FRIDAY NIGHT...

A STRONG SUBTROPICAL RIDGE WILL CONTINUE TO MAINTAIN HOT AND DRY
CONDITIONS AS SHORTWAVE ENERGY IN THE WESTERLIES IS DEFLECTED TO OUR
NORTH. A WEAK COLD FRONT WILL STRUGGLE TO PUSH SOUTHWARD INTO THE
ARKLAMISS FRIDAY AND STRONG SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL
KEEP A LID ON SHOWER/TSTM DEVELOPMENT AS THE FRONT PUSHES SOUTH. THIS
FRONT WILL DO LITTLE OTHER THAN BRING SLIGHTLY DRIER AIR AS AFTERNOON
TEMPERATURES WILL RISE INTO THE MID/UPPER 90S AS WE GO INTO THE
WEEKEND. /EC/

LONG TERM(SATURDAY THROUGH THURSDAY)...THIS PERIOD WILL BE DOMINATED
BY A SUBTROPICAL ANTICYCLONE PARKED OVER THE WRN GULF OF MEXICO
SLOWLY SHIFTING WWD INTO NRN MEXICO/WRN TX NEXT WEEK. THIS KEEPS THE
LOWER MS VALLEY IN LIGHT NWLY FLOW ABOVE 300MB OVER THE WEEKEND WHILE
A MID LEVEL RIDGE(592DM AT 500MB) CENTER MOVES FROM AR ON SUNDAY TO
SC ON WEDNESDAY. THE EWD SHIFT OF THESE MID AND LOWER LEVEL RIDGE
CENTERS SHOULD BEGIN TO OPEN THE GULF UP SOMEWHAT TO GREATER LOW
LEVEL MOISTURE FLOW FOR THE LATTER HALF OF NEXT WEEK. PWATS THAT
START OUT JUST BELOW 1 INCH THIS WEEKEND...GRADUALLY RISE TO BETWEEN
1.1 AND 1.4 INCHES BY THE MIDDLE OF NEXT WEEK. THEREFORE...OUR DRY
REGIME WILL LIKELY CONTINUE THROUGH THE FIRST OF NEXT WEEK WITH A
LITTLE BETTER CHANCE AT AFTERNOON SHRA/TSRA ARRIVING OVER OUR SRN
SECTIONS FROM ABOUT WEDNESDAY AND BEYOND. THE TROPICAL SCENE IN THE
GULF MAY BECOME MORE INVOLVED TOWARD THE END OF NEXT WEEK AS WELL.
CONFIDENCE IN THE OVERALL ABOVE NORMAL TEMPERATURE REGIME REMAINS
QUITE HIGH WITH AFTERNOON HIGHS AVERAGING 5 TO 10 DEGREES ABOVE
CLIMATOLOGY. GFS ENSEMBLE MOS REMAINS VERY CONSISTENT WITH NEARLY ALL
MEMBERS WITHIN 5-6F OF EACH OTHER THROUGH THE 7 DAY PERIOD. /40/

&&

.AVIATION...

EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE PERIOD WITH LIGHT
SOUTHERLY WINDS. THE VFR CONDITIONS WILL CONTINUE TO PREVAIL OVER
MOST SITES TONIGHT...BUT ANOTHER ROUND OF MVFR/IFR CONDITIONS IN FOG
WILL BE POSSIBLE EARLY ON FRIDAY FOR HBG AS LOW LEVEL MOIST SOUTHERLY
FLOW CONTINUES./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  95  66  96 /   7   3   1   5
MERIDIAN      65  95  64  95 /   6   3   1   5
VICKSBURG     66  96  65  97 /   7   3   0   5
HATTIESBURG   70  96  68  95 /   3   3   2  10
NATCHEZ       69  93  68  94 /   4   3   2  10
GREENVILLE    69  96  68  96 /   7   2   1   5
GREENWOOD     68  96  66  95 /   8   2   2   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

EC/15/40
Hazardous weather outlook, Sep 16, 1:40 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT THU SEP 16 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
171945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
240 PM CDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Franklin

When
September 16, 2:30 PM CST
Where
Franklin County, Winnsboro
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.170, -91.730

A strong dust devil blew the metal roof and insulation off of a small storage building. Some nearby trees were bent to near the point of snapping. It was reported by the Franklin Sun newspaper.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251504.